Jennifer Gold

Jennifer Gold

There are more than 600 different prescription and over-the-counter (OTC) medicines that contain acetaminophen (Tylenol). The drug is often found in pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines. These medicines are safe and effective when used as directed. However, severe liver damage can occur from taking too much acetaminophen (if you continue to take more than 3,000 to 4,000 mg per day). In most cases, this can happen if you take more than the prescribed or recommended dose of acetaminophen or if you take more than one product containing acetaminophen.

Infants who are breastfed or partially breastfed should receive a daily supplement of vitamin D starting in the first few days of life. Breast milk has only 25 units of vitamin D per liter (that’s roughly a quart or about 32 ounces). The American Academy of Pediatrics recommends a daily dose of 400 units of vitamin D for infants. Infants who drink less than a liter of formula also may need a lower dose of a vitamin D supplement. Although formula is fortified with vitamin D, enough may not be consumed each day to get the total recommended dose of 400 units.

The Immunization Action Coalition (IAC) is a national leader in vaccine education for both healthcare professionals and the public. Recently, IAC announced a new and improved website to help the public get the information they need about vaccines and vaccine-preventable diseases. Visit www.vaccineinformation.org for reliable information on vaccines and their importance.

Thursday, 07 February 2013 22:37

Generic Latisse? Not in the United States!

We received a report about patients purchasing a non-FDA approved drug product that was claiming to be a generic for a US product. Careprost (bimatoprost 0.03%) was found to be on www.amazon.com as a generic to Latisse (bimatoprost 0.03%)! Upon calling Allergan, the manufacturer of Latisse, they indicated that there is no FDA approved generic product available in the US. Our organization informed the FDA. Although you may not be able to purchase Careprost through Amazon anymore, there are other websites that can be found selling this product. As a reminder, always use caution when purchasing products on the internet. Products which are approved for use in the United States can be located here.

Tuesday, 05 February 2013 20:07

Available resources for safe acetaminophen use

Acetaminophen (brand name Tylenol) is well known to consumers as an over-the-counter (OTC) pain reliever and fever reducer. Acetaminophen is an ingredient also found in many OTC and prescription medicines for both adults and children. 

Easy, legal access to inexpensive over-the-counter (OTC) medicines has contributed to widespread abuse of them. And because a doctor’s prescription is not needed, many mistakenly believe that OTC medicines are safer than prescription medicines and illegal street drugs. But even OTC medicines—including herbals—can cause serious and potentially fatal side effects when abused.

Sixth grade marks the start of middle school for many American 11-year-olds. Research also indicates that it is the age that children begin to self-medicate. With that in mind, Scholastic and the American Association of Poison Control Centers (AAPCC) have launched OTC Literacy, an educational campaign to raise awareness about over-the-counter medicine safety. The program is tailored to 6th graders and emphasizes that while OTC medicines are safe when used properly, it is critical to consult a parent or guardian before taking any medication.

Monday, 28 January 2013 21:38

New product can cause confusion

Many of us are familiar with Vicks over-the-counter (OTC) cold and flu medicines DayQuil and NyQuil. In fact, the VICKS brand is one of the most well recognized names associated with cold and flu medicines (see figure 1).

Friday, 07 December 2012 20:52

Medication Errors Happen to Pets, Too

Your dog or cat is sick, and you head to the animal hospital. The veterinarian prescribes medications that you hope will make your friend better.

A woman reported an error to us after her child’s doctor sent a prescription to a community pharmacy for her 11-year-old daughter. The prescription was for the laxative Miralax powder (polyethylene glycol 3350). The woman was instructed to give her daughter 3 TEAspoonfuls by mouth mixed with 6 ounces of liquid. This was to be taken once a day for 30 days.